NOTE: for more recent posts, please scroll down. I have been taking eight grams of curcumin for almost 4 years (=in January 2010), and can report no harmful side effects. Quite the opposite. However, I have read or been told of a few side effects that are worth reporting. First, my experience.
In what I call the pre-curcumin era, I could barely climb the stairs in my house and was frequently tired for no apparent reason. I had fever-like aches in my legs, especially at night, recurrent night sweats and constant night-time PN (peripheral neuropathy). All of those symptoms have now almost or entirely disappeared. Another positive and unexpected side effect is that my (high!) cholesterol decreased by more than 50 mg/dL between January and September 2006. In the same period, my triglycerides went from 99 to 73 mg/dL.
Another thing that I had in the pre-curcumin era were chronic infections (yeast infections). I haven’t had ONE since I began taking curcumin. Such a relief!
Curcumin has also had a beneficial effect on my asthma. I have had asthma for years, and have never left my house without my Ventolin inhaler. At night, I had to take a couple of puffs on a cortisone inhaler, and sometimes a couple in the morning as well. I have now almost forgotten what my Ventolin inhaler looks like, and I take only one puff of cortisone (only as a precaution) before going to bed. This has been a huge change, clearly for the better, for me.
My advice for those who are currently undergoing chemotherapy is to consult with their haematologists/oncologists before taking curcumin. I read that curcumin may lessen the anti-cancer efficacy of some chemo drugs, such as doxorubicin and cyclophosphamide. In other cases, however, it may enhance this effect, as with dexamethasone (see the April 2004 Blood study). In any event, it’s best to be on the safe side. Check with your oncologist. When I began taking curcumin, I consulted my haematologist, and I wasn’t even doing chemotherapy.
People who have obstructed bile ducts or gallstones should NOT take curcumin, although curcumin prevents the formation of gallstones (it increases the production of bile and stimulates the gallbladder).
I have also read warnings about people taking blood-thinning drugs such as coumadin. Curcumin is a blood thinner and should probably be avoided in that case (although Prof. Aggarwal told me that this blood thinning business has been observed in vitro and in animals but NOT in humans). Some MM listserv subscribers have asked about my platelet count, and I can report that it has actually increased a bit in the curcumin era. So…who knows. But again, best to be cautious.
If you have a stomach ulcer, you probably shouldn’t be taking curcumin. Ask your doctor, or write to Prof. Aggarwal.
There are now a few studies on the antifertility properties of curcumin: it inhibits human sperm motility. So if you are considering pregnancy, best to avoid curcumin. Here is one of the studies, but you can check PubMed from time to time to see if more have been published: http://goo.gl/cE6iVR
If you experience stomach rumblings after you take curcumin, eat a piece of bread (or two), or take it a half hour before you eat, or even with meals, if you really must. I can report that I did have some stomach rumblings when I tried mixing curcumin powder with flaxseed oil. All I had to do was eat a piece of bread, and they stopped. An easy solution to a minor problem. Should you have continuous trouble, though, do ask your doctor about it.
April 3 2007 update: a new curcumin-taker from one of the MM listservs wrote to tell me that he developed diarrhea after he began taking 8 grams of curcumin. He wrote to Prof. Aggarwal who informed him that diarrhea is a potential side effect for some. This is the first report I have had to that regard, but thought I should post it. My advice: if you experience diarrhea on a higher dose, cut back. And write to Prof. Aggarwal to see if there is anything you can do to solve the problem. I have second or third-hand information: an MD Anderson nurse told a listserv friend of mine to cut back on fiber intake to solve this problem. Yes, that might help.
May 30 2007 update: a good listserv friend reported breaking out in a nasty rash, and asked me if it could have been the curcumin she was taking (three grams). I looked it up online and was surprised to discover that rashes and hives are potential side effects of curcumin. She stopped taking curcumin, and the rash went away. She is going to try it again, though.
March 29 2013 update: If you are thinking about starting a family, you probably should NOT be taking curcumin. Check out the link in this post: https://margaret.healthblogs.org/2013/03/19/pap-test-result-and-and-better-than-a-condom-what-next/
Last updated: May 31, 2015